Alert archive / California / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 64, NWS Las Vegas, NV
NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 11, 2018, 9:25 PM PDT for Inyo County, San Bernardino County, California; Clark County, Nye County, Nevada. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 11, 2018, 9:25 PM PDT (04:25 UTC)
- Expired
- Aug 11, 2018, 10:30 PM PDT
- In force
- 65 min
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Inyo County, CA, San Bernardino County, CA, Clark County, NV, Nye County, NV
The radar
The Las Vegas radar (KESX), 85 km from the middle of the area, began a volume at 04:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 00:00Z, 4.4 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 514 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 3662 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
659
WUUS55 KVEF 120425
SVRVEF
CAC027-071-NVC003-023-120530-
/O.NEW.KVEF.SV.W.0064.180812T0425Z-180812T0530Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Las Vegas NV
925 PM PDT SAT AUG 11 2018
The National Weather Service in Las Vegas has issued a
* Severe Thunderstorm Warning for...
North central San Bernardino County in southern California...
Southeastern Inyo County in south central California...
Southwestern Clark County in southern Nevada...
Southeastern Nye County in south central Nevada...
* Until 1030 PM PDT.
* At 925 PM PDT, severe thunderstorms were located along a line
extending from 11 miles west of Mountain Springs to 17 miles south
of Railroad Pass, moving southwest at 30 mph. These storms are
producing very strong, damaging winds. Blowing dust will accompany
severe winds.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Pahrump, Primm, Jean, Shoshone, Mountain Pass, Sandy Valley,
Goodsprings, Nipton And Ivanpah Roads, Nipton, Nipton Road Mile
Marker 3, Tecopa and Death Valley Junction.
This includes the following highways...
Interstate 15 in California between mile markers 165 and 186.
Interstate 15 in Nevada between mile markers 1 and 18.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This is a DANGEROUS SITUATION. These storms have producing
widespread wind damage across Las Vegas. SEEK SHELTER NOW inside a
sturdy structure and stay away from windows! Wind damage with these
storms will occur before any rain or lightning. Do not wait for the
sound of thunder before taking cover.
SEEK SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.
&&
LAT...LON 3632 11648 3568 11619 3527 11521 3567 11486
3597 11552 3635 11576
TIME...MOT...LOC 0425Z 060DEG 27KT 3596 11570 3573 11496
HAIL...<.75IN
WIND...70MPH
$$
ab1 follow-up statement
063
WWUS55 KVEF 120525
SVSVEF
Severe Weather Statement
National Weather Service Las Vegas NV
1025 PM PDT SAT AUG 11 2018
CAC027-071-NVC003-023-120534-
/O.EXP.KVEF.SV.W.0064.000000T0000Z-180812T0530Z/
San Bernardino CA-Inyo CA-Clark NV-Nye NV-
1025 PM PDT SAT AUG 11 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL SAN
BERNARDINO...SOUTHEASTERN INYO...SOUTHWESTERN CLARK AND SOUTHEASTERN
NYE COUNTIES WILL EXPIRE AT 1030 PM PDT...
The storms and outflow which prompted the warning have weakened
below severe limits, and no longer pose an immediate threat to life
or property. Therefore, the warning will be allowed to expire.
However gusty winds are still possible with these thunderstorms.
LAT...LON 3632 11648 3568 11619 3527 11521 3567 11486
3597 11552 3635 11576
TIME...MOT...LOC 0524Z 060DEG 27KT 3573 11617 3551 11543
$$
BootheWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 9:15 PM PDT, 10 minutes earlier.
Area forecast discussion, Aug 11, 9:15 PM PDT, 10 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 915 PM PDT Sat Aug 11 2018 .SYNOPSIS...Thunderstorm chances will remain in areas roughly along and east of a line from Barstow to Rachel this evening, then shift to areas north and east of Las Vegas for Sunday through early next week. Temperatures will remain several degrees above normal over the weekend into early next week. && .NEAR TERM...Major thunderstorm event underway for the Las Vegas Valley with widespread wind gusts of 50-60 mph with a few locations experiencing winds up to 70 mph. In addition, dense blowing dust has overspread much of the Valley and will continue to spread west and southward across much of Clark county. Storms have halted their westward progress as they encountered greater stability further west, but clusters of intense storms across Clark county will continue to pose a flash flood threat for another few hours as they've become nearly stationary across the center and southern portions of the county. Activity is likely to continue through the late evening hours and have shown little signs of weakening post-sunset. Given a few more hours any remaining instability should become exhausted with activity winding down. Will update the PoPs to include greater chances of precip after 6z given ongoing thunderstorm trends, and expand PoPs slightly further west through the early morning hours. -Outler- && .SHORT TERM...through Monday night. Storms tonight should linger for a time as they ride the cold pool and slowly diminish. Currently think storms should end by 06Z overnight. Thunderstorm activity in Clark County is looking less likely, and the HRRR has backed off the intense solution it had earlier. Sunday will be a transition day as a ridge of high pressure drifts eastward into Arizona by Monday. Unsure how "quiet" Sunday will be. Compared to today, storms should be more limited as we lose moisture, especially in the afternoon. However a few models show some midlevel energy circling around the main anticyclonic flow, so dont think it will be quiet day either. Best chance for storms will again by over MOhave County where there will be lingering instability and dry air will be slowest to intrude. By Monday, drier air and anticyclonic flow will be overhead and strengthening. Precipitation chances should be limited to the edges of the high's center, which would limit precipitation chances to the Sierra, northern and eastern Lincoln County, down into eastern Mohave County. PWATs should be at or less than an inch, so thunderstorm activity will be isolated. .LONG TERM...Tuesday through Saturday. High pressure situated over the Desert Southwest will shift eastward Tuesday through Thursday as low pressure approaches the California coast which will help strengthen southerly flow across the area. There will still be limited instability on Tuesday and activity should be more diurnally driven and focused over the higher elevations. High-grade monsoon moisture will push northward from the Gulf of California reaching our southern zones Tuesday night into Wednesday morning; overspreading a majority of the area on Wednesday and Thursday. As such, storm activity is expected to increase each day from Tuesday to Thursday with Thursday looking to be particulary interesting as a shortwave trough pushes northward into central Arizona. Highest precip chances remain over Mohave, eastern San Bernardino, Lincoln, and Clark counties Wednesday and Thursday. A downward trend in storm activity should begin on Friday as high pressure builds back in. As ridge weakens and moisture increases Tuesday through Thursday temperatures look to decrease a degree or two each day. However, as high pressure builds back in on Friday temps will begin to rebound back above seasonal normals. && .AVIATION...For McCarran...Thunderstorms should be confined to the Peach Springs and Mormon Mesa corridors this evening. There is a slight possibility that storms over southwest Utah could move toward Las Vegas and hold together. There will be potential for winds from distant storms to affect the terminal area...primarily from the southeast this evening, but there is also possibility wind gusts could come in from the northeast after 05Z. Otherwise a south wind component is expected through this evening followed by a south- southwest component late tonight through Sunday with only FEW-SCT clouds with bases above 12 kft. For the rest of southern Nevada, northwest Arizona, and southeast California...Thunderstorms over northwest Arizona and southwest Utah may produce gusty winds through early this evening which could travel far from the originating storms. The terminals most likely impacted will be KEED and KIFP. The rest of the region will see mostly benign weather with reduced visibility's from smoke/haze continuing across the region through Sunday. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && SHORT TERM...Wolf AVIATION...Adair LONG TERM....Guillet For more forecast information...see us on our webpage: http://weather.gov/lasvegas or follow us on Facebook and Twitter
In the hours before
Local storm report, Aug 11, 6:19 PM PDT, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LAS VEGAS NV
619 PM PDT SAT AUG 11 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0950 PM TSTM WND GST RACHEL 37.64N 115.74W
08/10/2018 M60 MPH LINCOLN NV MESONET
MESONET SITE MEASURED A WIND GUST TO 60 MPH.
0931 PM TSTM WND GST RACHEL 37.65N 115.75W
08/10/2018 M61 MPH LINCOLN NV MESONET
MESONET SITE MEASURED A WIND GUST TO 61 MPH.
&&Local storm report, Aug 11, 6:26 PM PDT, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
626 PM PDT SAT AUG 11 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0552 PM DUST STORM 1 NW DOLAN SPRINGS 35.60N 114.28W
08/11/2018 MOHAVE AZ PUBLIC
SOCIAL MEDIA REPORTS DUST STORM OVER MT.
MITTEN IN DOLAN SPRINGS.
0510 PM DUST STORM 18 NW VALENTINE 35.56N 113.91W
08/11/2018 MOHAVE AZ PUBLIC
DUST STORM OBSERVED BETWEEN 5PM AND 515PM AT
HUALAPAI VALLEY OBSERVATORY.
&&Local storm report, Aug 11, 7:50 PM PDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
750 PM PDT SAT AUG 11 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0707 PM HAIL 7 SSW GOLDEN VALLEY 35.14N 114.29W
08/11/2018 E0.88 INCH MOHAVE AZ TRAINED SPOTTER
NICKEL SIZED HAIL REPORTED IN GOLDEN VALLEY.
&&
JVLocal storm report, Aug 11, 7:54 PM PDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
754 PM PDT SAT AUG 11 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM DUST STORM 2 NE BULLHEAD CITY 35.13N 114.58W
08/11/2018 MOHAVE AZ TRAINED SPOTTER
DUST REPORTED IN BULLHEAD CITY WITH
VISIBILITY UNDER A QUARTER MILE.
&&
JVLocal storm report, Aug 11, 8:06 PM PDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
806 PM PDT SAT AUG 11 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0728 PM TSTM WND GST LAUGHLIN 35.17N 114.57W
08/11/2018 M63 MPH CLARK NV TRAINED SPOTTER
TRAINED SPOTTER REPORTS WIND GUSTS OF 63 MPH
IN LAUGHLIN.
&&
JVLocal storm report, Aug 11, 8:17 PM PDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
817 PM PDT SAT AUG 11 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0752 PM TSTM WND GST 9 W GOLDEN VALLEY 35.23N 114.38W
08/11/2018 M58 MPH MOHAVE AZ MESONET
WIND GUST OF 58 MPH REPORTED FROM THE UNION
PASS RAWS.
0735 PM TSTM WND GST 5 NNE BULLHEAD CITY 35.16N 114.56W
08/11/2018 M62 MPH MOHAVE AZ MESONET
62 MPH WIND GUST REPORTED AT BULLHEAD CITY
AIRPORT.
0735 PM DUST STORM 2 NE BULLHEAD CITY 35.13N 114.58W
08/11/2018 MOHAVE AZ TRAINED SPOTTER
DUST STORM REPORTED BY TRAINED SPOTTER IN
BULLHEAD CITY WITH VISIBILITY UNDER 1000FT.
&&The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 8:03 PM PDT | Severe Thunderstorm Warning | VEF | San Bernardino | 42 min |
| Aug 11, 8:36 PM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
| Aug 11, 9:16 PM PDT | Dust Storm Warning | VEF | San Bernardino | 59 min |
| Aug 11, 9:40 PM PDT | Dust Storm Warning | VEF | Inyo, San Bernardino | 65 min |
| Aug 11, 10:06 PM PDT | Flash Flood Warning | VEF | Inyo, San Bernardino | 3 hr |
| Aug 11, 11:30 PM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
| Aug 11, 11:43 PM PDT | Dust Storm Warning | VEF | Inyo, San Bernardino | 32 min |
| Aug 11, 11:48 PM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
| Aug 12, 12:01 AM PDT | Dust Storm Warning | VEF | Inyo, San Bernardino | 96 min |
| Aug 11, 7:13 PM PDT | Severe Thunderstorm Warning | VEF | Clark | 47 min |
| Aug 11, 7:37 PM PDT | Severe Thunderstorm Warning | VEF | Clark | 38 min |
| Aug 11, 7:40 PM PDT | Severe Thunderstorm Warning | VEF | Clark | 80 min |
| Aug 11, 7:53 PM PDT | Areal Flood Advisory | VEF | Clark | 3 hr |
| Aug 11, 8:07 PM PDT | Severe Thunderstorm Warning | VEF | Clark | 38 min |
| Aug 11, 8:39 PM PDT | Severe Thunderstorm Warning | VEF | Clark | 66 min |
| Aug 11, 8:46 PM PDT | Dust Storm Warning | VEF | Clark | 29 min |
| Aug 11, 9:02 PM PDT | Flash Flood Warning | VEF | Clark | 3 hr |
Nearby
Severe Thunderstorm Warnings in California, 2018Severe Thunderstorm Warnings in Nevada, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.